Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 3, 2006
Question from Amarillo, Texas, USA:
Are there any ways to limit post-hypoglycemic episode side effects? It seems that I always have a bit of a "hangover" type feeling after having a low blood sugar that has been treated. I feel fatigued, have terrible headaches, and sometimes feel as if I have gone nine rounds with a heavyweight champ! I usually take some acetaminophen and drink water after my blood sugars have recovered to treat these symptoms, but I was wondering if there was anything else I could do. Would following the initial carbohydrate treatment with something with protein in it help? While I try to limit my hypoglycemic excursions, these "left over" symptoms are almost as bad as the low blood sugars themselves.
The solution is to prevent them before they occur. These are very common symptoms that happen when hypoglycemia occurs. I would suggest you work with your physician to prevent the lows before they occur. Most of the patients have symptoms in proportion to the severity of the low blood sugars. If you are having serious lows, you really need to work with your physician to prevent the lows. This is done by looking at your target goals and moving them up till you get no lows and then working back again. If you continue to have lows, you are at increased risk of developing hypoglycemia unawareness. This means that mild lows are not identified and it sets you up for severe reactions. The good news is that avoidance of severe lows allows for return of your ability to sense mild hypoglycemia.